Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Experimented with anal sex toy. No pain or bleeding. Noticed hemoglobin level 12.8. Feel fatigue. Remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3040 Questions
I am a happily married man of nearly 20 years. About a month or two ago I experimented with an anal sex toy. I lubed it up well and used it a couple of times. While I felt my anal area stretched, I did not experience any pain or bleeding. However, I recently had a physical and my hemoglobin level has dropped to 12.8, It is usually around 14.5. The doctor is conducting additional blood tests and I'm to provide a fecal occult sample. I don't really have any symptoms other than some fatigue. Again, there has been no bleeding then or since. I suspect I may be losing blood to due a non-steroid antiinflammatory I was taking for a month. I am no longer taking this medication. What do you think is more likely?
Posted Sun, 30 Jun 2013 in Digestion and Bowels
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

It is important to know exactly what went wrong if your usual hemoglobin is 14.5 and suddenly drops to 12.8. There a few things to consider.

It would be very unlikely that the sex toy accounts for this, for you did not experience any anal bleeding during the period of use. Some residual pain would have also been experienced in that case.

It s true that actually account for this anemia. this argument could actually be stronger if you have a past history of gastritis of peptic ulcer disease, or if you were experiencing any epigastric pain while on the non steroidal anti inflammatory drugs.

The essence of occult blood is actually to check if you have any chronic bleeding. It would reinforce the possibility for gastritis, nonsteroidal anti inflammatory drugs, but could also lead to suspicion of colon tumors, which are associated with chronic bleeding. However in colon tumors, its usually seen in men above 50 years of age, and usually have a past history of intermittent constipation episodes.

Rare conditions that cause occult bleed and could lead to anemia are intestinal parasites, especially the Hook worm. A stool examination should not be ignored in the process of searching for the cause of the anemia.

It could worthwhile at times repeating this full blood count in the same hospital, for at times, due to failure to put the machines in order, some of these errors could come up.

To conclude I think, its possible that nonsteroidal anti inflammatory drugs be the cause of your symptoms. Occult blood is reasonable to be tested, but if possible, investigations for a possible colon tumor should not be ignored. Stool examination in search for parasites is important especially for hook worms. It s very unlikely to ascribe these symptoms to anal sex. Repeating the blood test could be useful.

A careful clinical evaluation by your doctor to confound results with clinical findings would be most welcome.

Thanks once again and wishing you the best of health. Do not hesitate asking further questions if need be.

best regards,

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Experimented with anal sex toy. No pain or bleeding. Noticed hemoglobin level 12.8. Feel fatigue. Remedy? 42 minutes later
Dr. Bain,

Thank you for your prompt reply. Additional blood tests were taken to check for deficiencies of iron and folic acid. I am awaiting the results. I will follow through with your recommendation to complete the fecal occult stool test. I feel better knowing it was unlikely a condition I was the cause of. I regularly donate blood and am always complimented on my high hemoglobin levels. I'll work with my doctor to get to the bottom of the problem. I truly appreciate your assistance. Thank you.
Answered by Dr. Luchuo Engelbert Bain 1 minute later
Hi and thanks for the updates,

I appreciate your insightful understand and interest in understanding and valuing your health concerns. I would be honored making in contribution any time you deem necessary to use the platform, so do not hesitate.

Wishing you good health and best regards,

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Experimented with anal sex toy. No pain or bleeding. Noticed hemoglobin level 12.8. Feel fatigue. Remedy? 28 hours later
Dr. Bain,

I'd like to ask you a follow-up question. Is it reasonable for me to ask the doctor to retest my hemoglobin? I have been off the non-steroid anti-inflammatory medication for a week now. How long does it take for the hemoglobin to respond (improve) if this indeed was the issue? On May 4 when I donated blood the hemoglobin was 14.9, this was the time I was prescribed the medication. I haven't had any stomach problems on the med, but I have had a history of constipation.

Once again, I appreciate your help.
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,

I honestly think you really need not worry that much for the moment for two main reasons:

1. Normal fecal occult blood, absent abdominal pains/classical signs for peptic ulcer disease. Anti inflammmatory drugs being implicated in contributing to the anemia is almost out of place.
2. Past history of a recent blood transfusion.

The life cycle of the red blood cell that contains hemoglobine which is measured is about 120 days. It is not very reasonable to get another blood test now, for it requires two to three months for an appreciable change in hemoglobine levels to be noticed. Considering the fact that you have a very MILD anemia, and are on Iron medication, I suggest you just continue your treatment and do a control in the next two months.

You really need not worry much for now I suppose. Thanks and hope this helps as I wish you the best of health.

Best regards,

Bain LE, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor